Montana, 2007Hail in Montana, May 10, 2007
May 10, 2007 · NWS MSO · 4 events in 4 counties and zones
On May 10, a strong, negatively tilted upper level short wave trough moved Northeast across the area. Strong surface-based instability and mid-level jet support led to supercell development as the system interracted with a thermal trough that was positioned over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 10, a strong, negatively tilted upper level short wave trough moved Northeast across the area. Strong surface-based instability and mid-level jet support led to supercell development as the system interracted with a thermal trough that was positioned over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at May 10, 1:49 PM MST, 59 minutes earlier.
Area forecast discussion, May 10, 1:49 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
249 PM MDT THU MAY 10 2007
.DISCUSSION...SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SOUTHWEST MONTANA THIS EVENING. SURFACE LOW MOVING INTO NORTH
CENTRAL IDAHO THAT IS DEEPENING WITH THE APPROACH OF A TROUGH IN
OREGON. THUNDERSTORMS HAVE STARTED TO FIRE OFF ACROSS NORTH CENTRAL
IDAHO AND SOUTHWEST MONTANA. THE ATMOSPHERE HAS BECOME VERY
UNSTABLE ACROSS THE REGION AND THE POTENTIAL EXISTS FOR STRONG
WINDS AND LARGE HAIL. AFTER SUNSET THE THUNDERSTORMS SHOULD
DECREASE...WITH SHOWERS LINGERING INTO THE EARLY MORNING. FRIDAY
LOOKS TO BE A DRY AND WARM DAY...BUT AFTERNOON HEATING COULD
PRODUCE A FEW AFTERNOON THUNDERSTORMS. ON SATURDAY A DEEP PACIFIC
TROUGH MOVES TOWARD THE REGION AND TURNS THE UPPER LEVEL FLOW TO A
MORE SOUTHERLY DIRECTION. ATMOSPHERE WILL DESTABILIZE AND COULD SEE
A BETTER CHANCE OF THUNDERSTORMS. SUNDAY THE TROUGH MOVES ACROSS
THE REGION BRINGING COOLER TEMPERATURES AND SOME SHOWERS.
FOR THE REST OF THE FORECAST...THE EXTENDED MODELS ARE NOT IN
COORDINATION...SO HAVE TRENDED THE FORECAST TOWARD CLIMATOLOGY.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE IN
COVERAGE AND INTENSITY THROUGH THIS EVENING. TERMINALS AFFECTED
WILL BE KMSO...KSMN AND KBTM. MAIN THREAT WITH STORMS TODAY WILL
BE GUSTY AND VARIABLE SURFACE WINDS. MOUNTAIN OBSCURATIONS FROM
LOWERED CEILINGS AND PRECIPITATION...AS WELL AS SMALL HAIL ARE
ALSO POSSIBLE. FLIGHT CONDITIONS SHOULD IMPROVE TONIGHT. PLEASE
SEE APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR MTC023...MTC039...MTC081
AND MTC093
ID...SEVERE THUNDERSTORM WATCH UNTIL 9PM MDT FOR IDC049...IDC059.
&&
SHORT TERM...KOLATA
LONG TERM....HENRY
AVIATION...STEGEMILLERHazardous weather outlook, May 10, 7:39 AM MST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
839 AM MDT THU MAY 10 2007
IDZ005>010-MTZ005>007-043-102200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
839 AM MDT THU MAY 10 2007 /739 AM PDT THU MAY 10 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.
.DAY ONE...TODAY AND TONIGHT
STRONG THUNDERSTORMS ARE EXPECTED TODAY THROUGH THIS EVENING. THE
MAIN CONCERN WILL BE FOR STRONG THUNDERSTORM WIND GUSTS. A FEW OF
THESE STORMS COULD BECOME SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Silver Bow
- When
- May 10, 2:48 PM MST to 2:50 PM MST
- Where
- Silver Bow County, Butte
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.000, -112.530
A member of the public phoned in a report of nickel-sized hail. The storm developed on the southeast side of Butte and tracked northeast along the Continental Divide.
Hail, Powell
- When
- May 10, 2:50 PM MST to 3:00 PM MST
- Where
- Powell County, 0.95 mi W of Avon
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 46.600, -112.600
A member of the public reported hail stones that that were between quarter and golfball in size. Damage to a couple of cars was observed.
Hail, Missoula
- When
- May 10, 3:18 PM MST to 3:20 PM MST
- Where
- Missoula County, 1.46 mi NNE of Missoula
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.900, -113.988
One inch diameter hail was reported from the Grant Creek area.
Hail, Ravalli
- When
- May 10, 4:31 PM MST to 5:00 PM MST
- Where
- Ravalli County, 4 mi SE of Victor
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.379, -114.091
Law Enforcement reported .75 inch hail near Pinesdale. A weather spotter reported .88 inch hail 4 miles southeast of Victor from the same storm a few minutes later.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 10, 2007$915,000 · 2.5 in hail · 30 events
- Hail and Lightning Strike in New Hampshire, May 10, 2007$500,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Louisiana, May 10 to 11, 2007$330,000 · 1 in hail · 6 events
- Lightning Strike in New York, May 10, 2007$250,000 · 1 event
- Flash Flooding and Hail in Illinois, May 10, 2007$60,000 · 1 in hail · 7 events
- Tornado and Hail in Pennsylvania, May 10, 2007$45,000 · EF0 · 4 events
- Lightning Strike in Vermont, May 10, 2007$50,000 · 1 event
- Hail and Damaging Wind in Texas, May 10, 2007$38,000 · 1.75 in hail · 5 events
- Hail and Damaging Wind in Mississippi, May 10 to 12, 2007$25,000 · 1.75 in hail · 6 events
- Hail in Louisiana, May 10, 2007$30,000 · 1.25 in hail · 1 event
- Flash Flood and Hail in Mississippi, May 10, 2007$20,000 · 53 kt wind · 7 events
- Flash Flooding and Flood in Missouri, May 10, 20070.88 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22886, 22887, 22885, 22888.